An interesting case study from a 2002 edition of The Lancet of a man who suffered paralysis from drinking too much Earl Grey tea owing to the toxic effects of huge doses of bergamot oil – taken from orange rind and used as flavour:
A 44-year-old man presented in May, 2001, with muscle cramps. He had no medical history of note, but volunteered the fact that he had been drinking up to 4 L of black tea per day over the past 25 years. His preferred brand was GoldTeefix (Tekanne, Salzburg, Austria). Since this type of tea had given him occasional gastric pain, he changed to Earl Grey (Twinings & Company, London, UK), which he thought would be less harmful to his stomach. 1 week after the change, he noticed repeated muscle cramps for some seconds in his right foot. The longer he drank Earl Grey tea, the more intense the muscle cramps became. After 3 weeks, they also occurred in the left foot…
Earl Grey tea is composed of black tea and the essence of bergamot oil, an extract from the rind of bergamot orange (Citrus aurantium ssp bergamia), which has a pleasant, refreshing scent. Bergamot oil contains bergapten (5-methoxypsoralen), bergamottin (5-geranyloxypsoralen), and citropten (5,7-dimethoxycoumarin), which can be found in grapefruit juice, celery, parsnips, and Seville orange juice. Bergamot oil is a well-known UVA-induced photosensitiser with a strong phototoxic effect, and is used therapeutically in psoriasis, vitiligo, mycosis fungoides, and cutaneous lymphoma. Because of this side-effect, bergamot oil has been widely banned as an ingredient in cosmetics and tanning products. Bergamot oil also has a hepatotoxic effect and may cause contact-allergy. The adverse effects of bergamot oil in this patient are explained by the effect of bergapten as a largely selective axolemmal potassium channel blocker, reducing potassium permeability at the nodes of Ranvier in a time-dependent manner. This may lead to hyperexcitability of the axonal membrane and phasic alterations of potassium currents, causing fasciculations and muscle cramps.
In other words, it disrupts the way chemical flow through the membrane of the nerve fibre, causing the neurons that connect to the muscles to malfunction.
Link to DOI entry for the case study.